Be smart about drug side effects.

Be smart about drug side effects.

In the last few weeks, several of my clients have reported adverse and uncomfortable experiences related to prescription medication. When digging a bit deeper in to their stories, I found that these experiences could potentially have been avoided. Two of these cases in particular illustrated very clearly how important it is that we educate ourselves about any medication we take, ask our doctors questions, and report any unusual experiences. I would like to share these two cases here.

After developing new and severe muscular pain and spasm in her neck, a woman in her early 40s met with a series of doctors to try to determine the cause and find some relief. Noting that the pain was causing the patient some emotional distress, one doctor prescribed Klonopin, a medication used to treat anxiety. Not one to typically take drugs, the woman tried the Klonopin for about 10 days, but saw no positive effect and decided to stop taking it – without consulting her doctor. What followed was 7 days of extreme anxiety, insomnia, and periods of panic, the likes of which the patient had never experienced.  “I didn’t feel like myself at all – I felt crazy,” she said during a Craniosacral session about a week later. She reported that only after the anxiety and panic resolved, did she happen to research the drug – and found that abrupt withdrawal from Klonopin can cause severe anxiety.

Another woman in her late 50s was prescribed a medication called Topomax, a drug typically used to prevent seizures and some kinds of migraine headaches. In this case, the medication was prescribed on a trial basis for a different reason. As a person with Multiple Sclerosis, she had started a course of Physical Therapy with me several months earlier to improve her balance, as she had been experiencing falls almost weekly.  With Physical Therapy, her balance had improved, and her fall frequency greatly reduced. Shortly after starting the Topomax, however, the patient and I noticed that she was much more unsteady in her walking – it was as if her balance had suddenly regressed to where it was before she started Physical Therapy. I took some time to research the drug, and found “lack of coordination” and “slowed reactions” listed as some of the more common side effects. I sat down with the patient and had her do the same research, pointing out the side effects that were concerning to me. She contacted her doctor, reported her experience, and they agreed that she should stop taking the medication. She noted that she would never have thought of a connection between the drug and her worsening balance if not for our discussion.

While we often defer to the expertise of our doctors when it comes to decisions regarding our health, it is important to remember that we should never be passive participants in our healthcare.   It is always our responsibility to educate ourselves about what we put in our bodies, to ask questions and raise concerns when we need to, even if we think they are trivial. When starting a new medication, I encourage you to make yourself aware of possible side effects – not to bring about fearful anticipation of those effects, or to become overwhelmed with all the possibilities, but simply to broaden your understanding of what you are taking. Some great web resources for your research are the U.S. National Library of MedicineWebMD, and drugs.com. Also, always consult your doctor if you want to stop taking a medication – many drugs have to be stopped gradually to avoid uncomfortable or dangerous side effects.  A little information can go a long way toward your good health!

2017-03-26T15:04:36+00:00Categories: Patient education and advocacy|Tags: , , , , |Comments Off on Be smart about drug side effects.